Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
178 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes prolonged psychotic episodes?

Answered by
Dr.
Dr. Chintan Solanki

Psychiatrist

Practicing since :2007

Answered : 2406 Questions

default
Posted on Tue, 14 Apr 2015 in Mental Health
Question: I have a relative that over the past 20 years has had at least 8 prolonged psychotic episodes (ranging from 3 months to 1 1 /2 years). It seems it is usually triggered by prescription or illegal drugs, but honestly it is hard to tell if the psychosis or the drugs come first. After all these years we still don't know how to deal with someone who doesn't know anything is wrong with them. The counseling center and local police (one guy) won't cooperate to get him help because of "lawsuits" and the county police here are not trained in such cases. When "normal" he is bright, educated and functional. We have tried everything imaginable over the years and yet here we are in the situation again. Usually he has to get arrested before he gets better. Any advice on how to reason with someone with psychosis and who literally think they are fine?
doctor
Answered by Dr. Chintan Solanki 1 hour later
Brief Answer:
Such cases are almost diffcult to deal with

Detailed Answer:
Hello,

I can understand your concern.

From history it seems that he is drug user and also having psychotic disorder. Almost 8 prolonged episodes of psychosis suggest that he is prone to psychotic disorder whether drug use is there or not it does not matter.

According to US laws it is not possible to treat such person forcefully until he is harmful to himself or someone else.

The best approach is when he in state of psychosis, record the same in video according to laws. He can be shown his condition later on and counseled that he has suffered from some psychiatric problem and he needs regular treatment.He also should be admitted in rehabilitation center for deaddiction.Continuous motivational deaddiction counseling is necessary to keep him away from drugs.While in deaddiction center reasons for drug use should be found out and same should be treated to prevent relapse of drug abuse.

When "normal" he is bright, educated and functional.In this state one should try to convince him with his medical records that he has suffered from something.

If these much has been tried and no success , it is really difficult to treat such cases.

I can help you more and may give some clue if I can have more detail history(personal,family,education,occupation,marital) with symptoms and treatment records of him.

Hope this answer is helpful, I will be happy to help further.

Regards,
Dr.Chintan Solanki.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Chintan Solanki 33 hours later
Thanks! If he is prone to this will drugs like
adderal and hydrocodone cause flare ups. I
am shocked he has been prescribed these but
he has.
doctor
Answered by Dr. Chintan Solanki 13 hours later
Brief Answer:
Yes Adderall and Hydocodone may flare up

Detailed Answer:
Hello,

Thanks for follow up.

Adderall is used for attention deficit disorder in adults(ADD). It is stimulant drug. It can cause psychosis even at therapeutic dose also. And person who abuse the same, chances are more to have psychosis.

Hydrocodone is an opioid. Its abuse as well as withdrawal may precipitate episode of psychosis or some of the psychotic symptoms.

So first target of treatment in his case should be deaddiction and maintenance of abstinence from drugs.

Hope I have answered your query, I will be happy to help you further.

http://bit.ly/drchintansolanki

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,  
Treatment/Therapy

Recent questions on  Drug abuse

doctor1 MD

gastro problems caused primarily by alcohol abuse which resulted in jaundice and fatty liver condition. after some recovery from juandice I had...

doctor1 MD

I'm a 62 year old man infected w/ both HIV as well as HepC I moved back to AZ after in in SF for 30 some years I was diagnosed w/ both in 2007 I am...

doctor1 MD

my girlfriend's son is 32 yrs old. He was diagnoised with adhd since he was younger. Now at 32yrs old he keeps on helping this drug addicted,...

doctor1 MD

Hi, I was wondering what a better drug for me be for alcohol withdrawal . It's affecting my life in that when I don't have alcohol, try to go into...

doctor1 MD

I am currently resident in UK and my brother is living in Pakistan. He is suffering from severe jaundice for over a month now.He has lost 7 Kg...

doctor1 MD

I am suffering severe headache specially migraine type, I'm not alcaholic and I don't smoke and I don't have any drug abuse before but my...

doctor1 MD

What happens to 30 year old female patient with antisocial personality disorder. This same patient two years ago had a cardiac arrest due to low...